Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 168, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2000, 5:28 PM CDT for Atchison County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 23, 2000, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, MO
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:40 PM CDT | Hail 0.75 | Rockport, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS53 KEAX 232230 SVRMCI MOC005-232330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 528 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI THIS INCLUDES THE CITY OF ROCKPORT * UNTIL 630 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WATSON...OR ABOUT 4 MILES NORTHWEST OF PERU...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS PRODUCED 1 INCH DIAMETER HAIL IN SOUTHEAST NEBRASKA. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATSON AT 600 PM CDT PHELPS CITY AT 625 PM CDT LANGDON AT 630 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. LAT...LON 4063 9580 4049 9595 4024 9561 4043 9541
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:10 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 23, 2:10 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 210 PM CDT FRI JUN 23 2000 MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THROUGH SUNDAY. HAVE RECEIVED A NUMBER OF LARGE HAIL AND STRONG WIND REPORTS OVER FAR NORTHERN MISSOURI WITH STORMS THAT HAVE DEVELOPED...ALONG SOUTHERN EDGE OF MESOSCALE VORTICITY CENTER OVER IOWA. CONVECTION SHOULD CONTINUE INTO NORTHEAST MISSOURI THIS AFTERNOON...AS WE HEAD INTO DIURNAL PERIOD OF STRONGEST HEATING. IN ADDITION...18Z MSAS SURFACE LI GRAPHIC SHOWS AXIS OF STRONGEST INSTABILITY (-10 TO -12 LI) EXTENDING FROM NORTHEAST KANSAS EASTWARD INTO WESTERN ILLINOIS. MODELS FORECASTING A NUMBER OF H5 SHORTWAVES ROTATING THROUGH AREA DURING THE NEXT 24 HOURS. WITH IMPRESSIVE INSTABILITY AND MOISTURE ACROSS REGION...WOULD EXPECT ADDITIONAL CONVECTIVE DEVELOPMENT LATER TONIGHT...ESPECIALLY ACROSS NORTHERN MISSOURI AND FAR NORTHEAST KANSAS. ENVIRONMENT WILL LIKELY BE A BIT WORKED OVER...FROM PREVIOUS CONVECTION...SO THERE MAY BE A BREAK INTO THE EVENING. FEEL THAT THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL...AS MENTIONED IN EXCESS RAINFALL POTENTIAL OUTLOOK. HOWEVER...WILL HOLD OFF ON ANY HEADLINES AT THIS TIME...DUE TO UNCERTAINTY IN TIMING AND PLACEMENT OF UPPER WAVES AND SUBSEQUENT SURFACE OUTFLOW BOUNDARY FROM AFTERNOON CONVECTION. REMAIN IN SAME AIRMASS FOR MUCH OF THE WEEKEND...SO FEEL THAT PERSISTANCE WOULD BE THE BEST WAY TO GO...WITH TEMPERATURES AND POPS. AM EXPECTING TO CARRY AT LEAST CHANCE POPS THROUGH THE WEEKEND. SURFACE BOUNDARY FORECAST TO SAG SOUTH TOWARDS THE FORECAST AREA DURING THE DAY ON SUNDAY...WHICH SHOULD PROVIDE FOR ADDITIONAL FOCUS FOR CONVECTION. MODELS PUSH FRONT THROUGH CWA BY MONDAY. FIRST PART OF NEXT WEEK SHOULD BE COOLER...WITH ANOTHER CHANCE FOR PRECIPITATION ON WEDNESDAY. FWC/FAN GUIDANCE LOOKS TO BE IN BALLPARK...SO WILL NOT STRAY TOO FAR. .EAX...NONE MJM
In the hours before
Local storm report, Jun 23, 12:25 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM CLEARMONT MO .75 INCH HAIL
06/23/00 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1224 PM PICKERING MO 1.75 INCH HAIL
06/23/00 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jun 23, 1:00 PM CDT, 4 hours 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUN 23 2000 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN MISSOURI UNTIL 5 PM... FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHERN MISSOURI AND NORTHEAST KANSAS THE REST OF THIS AFTERNOON THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM KANSAS CITY TO BOONVILLE. SPOTTERS OVER NORTHERN MISSOURI AND FAR NORTHEAST KANSAS SHOULD WATCH FOR FURTHER UPDATES TO THE FORECAST...AND THE POSSIBILITY OF ACTIVATION LATER TODAY AND TONIGHT. DISCUSSION: WARM AND UNSTABLE AIR ANCHORED OVER THE REGION...WILL PROVIDE THE THREAT FOR SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. A NUMBER OF UPPER LEVEL DISTURBANCE ARE EXPECTED TO ROTATE THROUGH THE REGION...PROVIDING THE NECESSARY LIFT FOR THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS ARE POSSIBLE... ESPECIALLY OVER NORTHERN MISSOURI AND FAR NORTHEAST KANSAS...THIS AFTERNOON AND TONIGHT. MJM
Local storm report, Jun 23, 1:13 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 PM 1 NW ALANTHUS GROVE MO 1 INCH HAIL
06/23/00 GENTRY REPORTED BY PUBLIC.
0105 PM SHERIDAN MO 1 INCH HAIL
06/23/00 WORTH REPORTED BY MEDIA.
JBLocal storm report, Jun 23, 1:23 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1229 PM BURLINGTON JCT MO .88 INCH HAIL
06/23/00 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
JBLocal storm report, Jun 23, 1:31 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM EAGLEVILLE MO WIND DAMAGE
06/23/00 HARRISON 70 MPH WINDS AND
SEVERAL LARGE TREES
WERE BEING BLOWN DOWN.
REPORTED BY PUBLIC.
JBSpecial weather statement, Jun 23, 4:02 PM CDT, 1 hour 26 minutes before
MOZ002>008-012>017-023>025-032-033-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 402 PM CDT FRI JUN 23 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 481 HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN... SEVERE THUNDERSTORM WATCH NUMBER 481 IN EFFECT UNTIL 5 PM HAVE BEEN CANCELLED FOR PORTIONS OF NORTHERN MISSOURI. THE THREAT FOR SEVERE WEATHER HAS ENDED. THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH... IN MISSOURI... CLINTON DEKALB GENTRY NODAWAY WORTH CALDWELL CARROLL CHARITON DAVIESS GRUNDY HARRISON LINN LIVINGSTON MERCER PUTNAM SULLIVAN
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:08 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 67 min |
| Jun 23, 12:39 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Worth | 66 min |
| Jun 23, 1:14 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 61 min |
| Jun 23, 1:40 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer | 65 min |
| Jun 23, 6:53 PM CDT | Tornado Warning | EAX | Atchison, Holt | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.